Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jan 18, 2017, 5:21 AM CST for Fort Bend County, Harris County, Wharton County, Texas. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 18, 2017, 5:21 AM CST (11:21 UTC)
- Expired
- Jan 18, 2017, 10:15 AM CST
- In force
- 5 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fort Bend County, TX, Harris County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 66 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 18, 8:00 AM CST | FLASH FLOOD | 6 Wsw Kendleton, TX | COUNTY RD 215 AT WEST BERNARD CREEK WAS CLOSED DUE TO FLOODING. |
| Jan 18, 9:00 AM CST | FLASH FLOOD | 1 Nnw Richmond, TX | THE 90 A UNDERPASS AS WELL AS NEWTON STREET WERE CLOSED DUE TO FLOODING. |
| Jan 18, 9:30 AM CST | FLASH FLOOD | Houston, TX | FLOODING WAS REPORTED ON KEEGANS BAYOU NEAR 59 AND BELLFORT AS WELL AS ON HUNTING BAYOU FROM US 59 TO LOCKWOOD. |
| Jan 18, 9:30 AM CST | FLASH FLOOD | Houston, TX | WIDESPREAD FLOODING OCCURRED ACROSS THE CITY. HOUSTON FIRE DEPARTMENT REPORTED MORE THAN 75 HIGH WATER RESCUES. ONE WATER RESCUE OCCURED ON THE WHITE OAK BAYOU AT HOUSTON AVE. THERE WERE A TOTAL OF 109 FLOODING CASES... WITH 17 OF THOSE STRUCTURAL FLOODING LOC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 159 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
304
WGUS54 KHGX 181121
FFWHGX
TXC157-201-481-181415-
/O.NEW.KHGX.FF.W.0001.170118T1121Z-170118T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
521 AM CST WED JAN 18 2017
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Northeastern Wharton County in southeastern Texas...
Western Harris County in southeastern Texas...
Northern Fort Bend County in southeastern Texas...
* Until 815 AM CST.
* At 519 AM CST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 4
inches of rain have fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Sugar Land, northwestern Missouri City, Rosenberg, Stafford,
Bellaire, Humble, West University Place, Katy, Richmond, Jacinto
City, Hunters Creek Village, Bunker Hill Village, Piney Point
Village, Astrodome Area, Spring Valley, Greater Fifth Ward, Spring
Branch West, Neartown / Montrose, Second Ward and Near Northside
Houston.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2952 9576 2935 9613 2950 9624 2959 9602
2971 9600 2980 9571 3001 9520 2987 9507
2965 9543
$$
401 follow-up statement
370
WGUS54 KHGX 181338
FFWHGX
TXC157-201-481-181615-
/O.EXT.KHGX.FF.W.0001.000000T0000Z-170118T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
738 AM CST WED JAN 18 2017
The National Weather Service in League City has extended the
* Flash Flood Warning for...
Northeastern Wharton County in southeastern Texas...
Western Harris County in southeastern Texas...
Northern Fort Bend County in southeastern Texas...
* Until 1015 AM CST.
* At 732 AM CST, runoff and drainage continued from heavy rain which
fell earlier this morning. 4 to 6 inches of rain fell between 1:30
AM and 7:30 AM. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Sugar Land, northwestern Missouri City, Rosenberg, Stafford,
Bellaire, Humble, West University Place, Katy, Richmond, Jacinto
City, Hunters Creek Village, Bunker Hill Village, Piney Point
Village, Astrodome Area, Spring Valley, Greater Fifth Ward, Spring
Branch West, Neartown / Montrose, Second Ward and Near Northside
Houston.
Additional rainfall amounts of about one-half inch or less is
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2952 9576 2935 9613 2950 9624 2959 9602
2971 9600 2980 9571 3001 9520 2987 9507
2965 9543
$$
40What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 3:56 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 18, 3:56 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
356 AM CST Wed Jan 18 2017
.DISCUSSION...
A stationary front was waffling over the inland portions of the
2-tiers of counties near the coast early this morning. At 3:00
AM the front appeared to be near a line from Wharton to Sugarland
to downtown Houston and then through south-central Liberty County.
An upper level shortwave trough was moving overhead and helping to
enhance the convection along the front. The strongest storms since
1:00 AM have been along the highway 59 corridor between Sugar Land
and Wharton. Still think isolated severe storms are possible early
this morning. However, locally heavy rainfall was becoming a
bigger threat. Some factors that are coming together for locally
heavy rainfall include moisture pooling along the front through
700 mb; 30 to 40 knot inflow at 850 mb; and a 200 to 300 mb jet
streak moving over the Hill Country and western areas of SE Texas.
Because of this, mentioned the possibility of locally heavy
rainfall through noon. The upper support for locally heavy
rainfall will weaken this afternoon; although, widespread showers
and thunderstorms will continue.
Rain and thunderstorms will continue over the area through tonight
and into Thursday as the upper low over New Mexico moves
northeastward into the Central Plains. Chances for isolated severe
storms with locally heavy rainfall look better Wednesday night
into Thursday morning as the main upper trough and the right-rear
quadrant of the upper level jet move overhead.
For the remainder of the period, a break is in store for Friday as
an upper level shortwave ridge moves across the state. Another
bout of rain and thunderstorms will arrive Friday night and
Saturday as another upper trough moves across the Southern Plains
into Texas. Sunday is looking to be a windy day as the upper and
surface low get wrapped up over the Mississippi Valley and the
pressure gradient tightens across the area.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 56 53 72 55 77 / 90 40 20 0 10
Houston (IAH) 71 60 73 58 78 / 80 60 50 10 10
Galveston (GLS) 65 64 69 63 73 / 50 70 60 10 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Dense Fog Advisory until 4 AM CST early this morning for the
following zones: Coastal waters from High Island to
Freeport out 20 NM...Galveston Bay.
&&
Discussion...40
Aviation/Marine...39Hazardous weather outlook, Jan 18, 4:57 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 457 AM CST WED JAN 18 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-191315- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 457 AM CST WED JAN 18 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE THIS MORNING WITH STRONG WINDS AND ISOLATED TORNADOES THE MAIN SEVERE WEATHER THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THROUGH MIDDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY THURSDAY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR FRIDAY NIGHT AND SATURDAY. ISOLATED STRONG STORMS ARE POSSIBLE WITH STRONG GUSTY WINDS THE MAIN THREAT. FOLLOWING THE PASSAGE OF A COLD FRONT, STRONG WESTERLY WINDS ARE EXPECTED TO DEVELOP ACROSS THE AREA ON SUNDAY MAINLY DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND OVER THE WEEKEND. GMZ330-335-350-355-370-375-191315- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 457 AM CST WED JAN 18 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE SEA FOG WILL BE POSSIBLE THIS MORNING AND AGAIN LATER THIS EVENING MAINLY OVER GALVESTON BAY AND THE NEARSHORE GULF OF MEXICO WATERS WITHIN 20 NM. AT TIMES THE VISIBILITY WILL BE UNDER 1 NM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AREAS OF DENSE SEA FOG WILL BE POSSIBLE DURING THE NIGHT AND MORNING TIME PERIODS THROUGH SATURDAY. STRONG GUSTY WESTERLY WINDS ARE THEN POSSIBLE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THE WEEKEND.
In the hours before
Special weather statement, Jan 18, 4:54 AM CST, 27 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 454 AM CST WED JAN 18 2017 TXZ213-181145- Harris TX- 454 AM CST WED JAN 18 2017 ...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN HARRIS COUNTY THROUGH 545 AM CST... At 454 AM CST, Doppler radar was tracking a strong thunderstorm over Magnolia Park, or over Second Ward, moving northeast at 15 mph. Wind gusts up to 50 mph and funnel clouds will be possible with this storm. Locations impacted include... Northwestern Pasadena, Galena Park, Jacinto City, Channelview, Greater Fifth Ward, Greater Third Ward, Second Ward, Greater Eastwood, Downtown Houston, Cloverleaf, Macgregor, Highlands, Midtown Houston, Astrodome Area, Golfcrest / Bellfort / Reveille, Sheldon, Denver Harbor / Port Houston, Park Place, Herman Park and East Houston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2964 9532 2970 9540 2997 9522 2982 9505 TIME...MOT...LOC 1054Z 219DEG 15KT 2975 9530 40
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 11:43 PM CST | Marine Dense Fog Advisory | HGX | 4 hr | |
| Jan 18, 1:05 AM CST | Tornado Warning | HGX | Wharton | 25 min |
| Jan 18, 3:02 AM CST | Areal Flood Advisory | HGX | Austin, Colorado, Fort Bend, Harris, Waller, Wharton | 118 min |
| Jan 18, 3:51 AM CST | Tornado Warning | HGX | Harris | 24 min |
| Jan 18, 4:16 AM CST | Areal Flood Advisory | HGX | Fort Bend, Harris, Montgomery | 59 min |
| Jan 18, 4:54 AM CST | Special Weather Statement | HGX | Harris | 51 min |
| Jan 18, 4:58 AM CST | Marine Dense Fog Advisory | HGX | 4 hr | |
| Jan 18, 5:03 AM CST | Tornado Warning | HGX | Harris | 27 min |
| Jan 18, 5:19 AM CST | River Flood Warning | HGX | Harris | 24 hr |
| Jan 18, 5:47 AM CST | Special Weather Statement | HGX | Harris | 43 min |
| Jan 18, 6:36 AM CST | River Flood Warning | HGX | Austin, Fort Bend, Wharton | 5 days |
| Jan 18, 7:03 AM CST | River Flood Warning | HGX | Harris | 8 hr |
| Jan 18, 7:54 AM CST | River Flood Warning | HGX | Harris | 24 hr |
| Jan 18, 7:55 AM CST | River Flood Warning | HGX | Harris | 11 hr |
| Jan 18, 8:05 AM CST | River Flood Warning | HGX | Montgomery | 54 hr |
| Jan 18, 8:27 AM CST | River Flood Warning | HGX | Harris | 7 hr |
| Jan 18, 8:30 AM CST | River Flood Warning | HGX | Harris | 24 hr |
| Jan 18, 8:36 AM CST | River Flood Warning | HGX | Harris | 7 hr |
| Jan 18, 8:37 AM CST | River Flood Warning | HGX | Harris | 24 hr |
| Jan 18, 8:46 AM CST | River Flood Warning | HGX | Harris | 24 hr |
| Jan 18, 8:49 AM CST | River Flood Warning | HGX | Harris | 7 hr |
| Jan 18, 8:50 AM CST | River Flood Warning | HGX | Harris | 15 hr |
| Jan 18, 8:59 AM CST | River Flood Warning | HGX | Brazoria, Fort Bend, Wharton | 8 days |
| Jan 18, 8:59 AM CST | River Flood Warning | HGX | Brazoria | 4 days |
| Jan 18, 9:37 AM CST | River Flood Warning | HGX | Burleson, Harris, Lee | 6 days |
| Jan 18, 10:14 AM CST | Areal Flood Warning | HGX | Fort Bend, Harris, Wharton | 6 hr |
| Jan 18, 12:41 PM CST | Special Weather Statement | HGX | Liberty | 49 min |
| Jan 18, 2:13 PM CST | River Flood Warning | HGX | Harris | 30 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.